Superwarfarins are found in many pesticides, including D-con, Prufe I and II, Ramik, Talon-G, Ratak, and Contrac. Ingestion of can lead to significant morbidity and even mortality. Physicians need to consider this diagnosis in any patient presenting with coagulopathy of unclear etiology. We present a patient with superwarfarin-induced coagulopathy and review previous cases in adults in the literature. The patient is a 60-year-old man who presented to our medical center with painless hematuria. Laboratory studies revealed an elevated prothrombin time (PT) (42.5 seconds), partial thromboplastin time (PTT) (64.6 seconds), and international normalized ratio (INR) of 7. Liver-associated enzymes were normal, and complete blood cell count (CBC) showed no evidence of disseminated intravascular coagulation. Subsequent work-up included the absence of an inhibitor by mixing study and deficiencies of vitamin K-dependent coagulation factors. The patient's warfarin level was negative. A brodifacoum level was positive, confirming superwarfarin-induced coagulopathy. The patient is currently doing well with normal coagulation studies after receiving high doses of vitamin K for several weeks. The cause of his exposure to superwarfarin remains uncertain. Physicians need to be cognizant of this unusual cause of coagulopathy in adults. The appropriate diagnostic work-up and unique features of therapy are discussed.
Readers are encouraged to respond to George Lundberg, MD, Editor of MedGenMed, for the editor's eye only or for possible publication via email: email@example.com
© 2006 Medscape
The views expressed in this article are those of the authors and do not reflect the official policy of the Department of Army, Department of Defense, or US Government.
Cite this: Ingestion of Superwarfarin Leading to Coagulopathy: A Case Report and Review of the Literature - Medscape - Nov 28, 2006.